Results 1 to 5 of 18
July 10th, 2013 08:33 PM #1
Anti-Depressants During Pregnancy
Hi Berries I was wondering if anyone has experience with taking anti-depressant medications while pregnant? I know that there are some that are safer than others but I was just curious if anyone had first hand knowledge and experience. My husband and I are talking about ttc our first and I can't help but be concerned as I've been on medication for nine years (I have panic disorder) and I'm not sure I can get off my medication for nine+ months in order to conceive, carry the child, and breastfeed. Really just looking for practical realistic advice. Thank you all!23 year old name lover with a passion for art history married for three years to my much better half
talking with said partner about trying to conceive our first late this year
July 10th, 2013 09:43 PM #3
I'm currently 5 months pregnant with my first and I've also been on anti-depressants for about 15 years. Stopping wasn't an option for me because the possibility of having an (anxiety or depressive) episode is much, much more dangerous than the very small possibility of any kind of drug-related birth defect. You have to remember that it's also very unhealthy for baby to be growing inside a mom who's depressed or highly anxious or stressed or suffering through multiple panic attack episodes. Panic attacks cause a lot of physiological changes in your body and would absolutely put stress on the baby - and that's not healthy or safe in any way. Babies need a mom who can function normally and who can feel good and who can breathe and relax and all those things we're supposed to do. Take your pre-natal vitamins (most importantly before you actually get preggo and during the first 3 months), maybe take a little extra folic acid if you're really nervous, talk it over with your own OB or whatever doctor/midwife you're seeing. But your sound mental health is critically important during pregnancy and if you need meds to maintain that, then so be it - it's no different than a diabetic who needs insulin or someone who needs heart pills to live. Good luck!Christine
Pregnancy #1: lost to mc, 10/11
Amelia Joelle arrived on 11/28/13 at 7 pounds, 4 ounces of pure beauty. Couldn't be happier to finally be mommy!
July 10th, 2013 10:11 PM #5
I have a friend who stopped taking her medication while pregnant and everything was fine, but her doctor strongly recommended that she go back on it after the baby was born because the fact that she had mental health problems prior to pregnancy/birth put her at even greater risk for PPD or even post-partum psychosis. She was concerned about breastfeeding while taking medication, but when she weighed the risks, NOT taking it was definitely the worse/scarier option. Talk to your OB or another healthcare provider you trust, because it's definitely a hard decision, but you really have to keep in mind that taking care of yourself IS in the best interest of your baby. Like PP said, there is a negative impact on the baby (in the womb and after) when the mother is experiencing stress, anxiety, depression, etc.
Editing to say *hugs* Doesn't it suck that "Mommy Guilt" starts before you even conceive the baby? And I'm sorry to say it never ends. It's the hardest part of parenthood, I assure you, and it can cause even people who were able to cope perfectly fine before to have anxiety and depression.
Last edited by thatkathryngirl; July 10th, 2013 at 10:20 PM.
July 10th, 2013 10:43 PM #7Senior Member
- Join Date
- Jun 2010
- South-Western Ontario, Canada
I too stayed on my meds because the benefits outweighed the risks. Everything has been fine! Talk to your healthcare provider though to make the right decision for your own situation.~Jen
Parker Scott (3/8/13)
Vanessa Mariska (11/28/14)
July 10th, 2013 11:14 PM #9Senior Member
- Join Date
- Jan 2010
I took an SSRI during my first two trimesters of pregnancy and weaned off during the third trimester because at time (my daughter is now 7 and a half, so 8 years ago) there was some indication that infants whose mothers were on that class of medication for the entirety of their pregnancy had withdrawal symptoms. I can say in retrospect that going off medication was, for me, a terrible decision--both because the evidence supporting withdrawal symptoms (which anyway were considered temporary and not life-threatening) is questionable and because, as cvdutch said above, prenatal depression (and other mood disorders) can be deleterious for infants in all sorts of ways. I have studies saved on this somewhere in my hard drive which I can look up if you want to do your own reading (I just finished my masters in social work, and I did a bunch of papers on prenatal depression/PPD), but on a more personal note I'll say that after having a great first couple of trimesters, I plunged into a very dark place once I curtailed medication and I suffered greatly from PPD even though I resumed medication 10 days or so after giving birth (I should have done it sooner, though I think it's a symptom of depression that you don't think to take care of yourself). My little one is healthy, and my joy, but it really breaks my heart that, though I was able to care for her in basic ways, my depression impeded our bonding for quite some time. We've put a lot of work into healing ourselves as a family, though this was not a start to motherhood that I would wish on anyone. I guess my main point is that even a finite period of prenatal depression can have lasting consequences.
That said, I do have friends who have successfully gone off anti-depressants during pregnancy (and in some cases even into postpartum) without relapsing into depression. Everyone is different and for some, pregnancy acts as an anti-depressant of sorts. (I think of it sort of like morning sickness--some women get it, some don't.)
Anyway, it's good that you're asking these questions now. Do you have a psychiatrist whom you trust and who is up to date on current research? My experience is that ob gyns aren't always so knowledgeable about prenatal use of anti-depressants.
Best of luck to you and feel free to PM if I can be of more help.